Ibuprofen Overuse Leading to Life-threatening Hypokalemia Associated with Renal Tubular Acidosis in Two Patients
AffiliationUniv Arizona, Internal Med Gastroenterol
MetadataShow full item record
CitationThammineni N, Kathi P R, Sharma A, et al. (December 17, 2019) Ibuprofen Overuse Leading to Life-threatening Hypokalemia Associated with Renal Tubular Acidosis in Two Patients. Cureus 11(12): e6404. doi:10.7759/cureus.6404
RightsCopyright © 2019 Thammineni et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0.
Collection InformationThis item from the UA Faculty Publications collection is made available by the University of Arizona with support from the University of Arizona Libraries. If you have questions, please contact us at email@example.com.
AbstractIbuprofen is a commonly used medication in the United States and is used both by prescription and over the counter, while hypokalemia is a life-threatening condition caused by various etiologies, one of which is the side effect of medications. Ibuprofen is well-known for its various nephrotoxic side effects, including hyperkalemia as a common electrolyte abnormality, however, renal tubular acidosis leading to hypokalemia with the use of ibuprofen has been reported rarely. We present here two cases of life-threatening hypokalemia due to over-thecounter use of large doses of ibuprofen and describe its management.
NoteOpen access journal
VersionFinal published version
Except where otherwise noted, this item's license is described as Copyright © 2019 Thammineni et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0.